Alert archive / Alabama / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 101, NWS Birmingham, AL

April 5, 2017St. Clair County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Apr 5, 2017, 5:56 PM CDT for St. Clair County, Alabama. It was in force for 40 min. 11 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 5, 2017, 5:56 PM CDT (22:56 UTC)
Expired
Apr 5, 2017, 6:36 PM CDT
In force
40 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Hail
1.75 in
Wind
50.0 mph

County St. Clair County, AL

The radar

The Birmingham radar (KBMX), 80 km from the middle of the area, began a volume at 22:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 5, 6:04 PM CDTTSTM WND DMG1 Sw Argo, ALSEVERAL TREES BLOWN DOWN AROUND ARGO.
Apr 5, 6:05 PM CDTHAIL 11 Wsw Argo, AL
Apr 5, 6:05 PM CDTHAIL 1Argo, AL
Apr 5, 6:07 PM CDTHAIL 11 Ene Odenville, AL
Apr 5, 6:10 PM CDTHAIL 11 Ene Margaret, AL
Apr 5, 6:13 PM CDTTSTM WND DMGSpringville, ALSEVERAL TREES UPROOTED IN AROUND SPRINGVILLE.
Apr 5, 6:13 PM CDTTSTM WND DMGSpringville, ALSEVERAL TREES UPROOTED IN THE TOWN OF SPRINGFIELD.
Apr 5, 6:13 PM CDTHAIL 22 W Pell City, AL
Apr 5, 6:15 PM CDTHAIL 1Odenville, AL
Apr 5, 6:20 PM CDTHAIL 1.25Ashville, AL
Apr 5, 6:30 PM CDTHAIL 1.751 Sse Springville, ALHAIL MAY HAVE BEEN LARGER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 13 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 5, 1:50 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 10.9 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2017-04-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 560 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2017-04-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 408 square meters per square second.19395878Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
560 J/kg
Mixed-layer CIN
-102 J/kg
Mixed-layer LCL
617 m above ground
0-6 km bulk shear
68 kt
0-1 km storm-relative helicity
408 m²/s²
0-3 km storm-relative helicity
396 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.6

Open this sounding in Storm Lab

The text

As transmitted.

867 
WUUS54 KBMX 052256
SVRBMX
ALC115-060000-
/O.NEW.KBMX.SV.W.0101.170405T2256Z-170406T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Birmingham AL
556 PM CDT WED APR 5 2017

The National Weather Service in Birmingham has issued a

* Severe Thunderstorm Warning for...
  St. Clair County in Alabama...

* Until 700 PM CDT

* At 556 PM CDT, a severe thunderstorm was located over Shops Of
  Grand River, or over Leeds, moving northeast at 55 mph.

  HAZARD...Golf ball size hail. 

  SOURCE...Trained weather spotters. 

  IMPACT...People and animals outdoors will be injured. Expect 
           damage to roofs, siding, windows, and vehicles. 

* Locations impacted include...
  Trussville, Pell City, Leeds, Moody, Rainbow City, Springville,
  Odenville, Margaret, Argo, Ashville, Riverside, Ragland, Steele,
  Bald Rock, Branchville, Whitney Junction, Alabama International
  Dragway, Wattsville, I 59 Rest Areas At Oneonta and Camp
  Winnataska.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 900 PM CDT for northeastern,
east central Alabama.

LAT...LON 3390 8614 3390 8611 3386 8610 3386 8606
      3381 8607 3377 8604 3371 8614 3367 8615
      3370 8618 3369 8620 3368 8620 3366 8617
      3350 8648 3355 8648 3356 8655 3362 8655
      3366 8653 3373 8653 3397 8626 3399 8620
TIME...MOT...LOC 2256Z 227DEG 46KT 3356 8658 

HAIL...1.75IN
WIND...<50MPH
 
$$

17/KLAWS
2 follow-up statements
795 
WWUS54 KBMX 052317
SVSBMX

Severe Weather Statement
National Weather Service Birmingham AL
617 PM CDT WED APR 5 2017

ALC115-060000-
/O.CON.KBMX.SV.W.0101.000000T0000Z-170406T0000Z/
St. Clair AL-
617 PM CDT WED APR 5 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR NORTHERN ST. CLAIR COUNTY...

At 617 PM CDT, a severe thunderstorm was located near Odenville,
moving northeast at 55 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts. 

SOURCE...Trained weather spotters. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

Locations impacted include...
Rainbow City, Springville, Ashville, Steele, Whitney Junction,
Alabama International Dragway, St. Clair Springs, Caldwell, Horse
Pens Forty, I 59 Rest Areas At Oneonta and Camp Sumatanga.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 900 PM CDT for northeastern
Alabama.

LAT...LON 3390 8614 3390 8611 3388 8610 3367 8633
      3377 8646 3397 8626 3399 8620
TIME...MOT...LOC 2317Z 227DEG 46KT 3375 8634 

HAIL...1.50IN
WIND...60MPH
 
$$

17/KLAWS
449 
WWUS54 KBMX 052336
SVSBMX

Severe Weather Statement
National Weather Service Birmingham AL
636 PM CDT WED APR 5 2017

ALC115-052346-
/O.CAN.KBMX.SV.W.0101.000000T0000Z-170406T0000Z/
St. Clair AL-
636 PM CDT WED APR 5 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN ST. CLAIR COUNTY IS
CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning has been cancelled.

A tornado watch remains in effect until 900 PM CDT for northeastern
Alabama.

LAT...LON 3390 8614 3390 8611 3388 8610 3367 8633
      3377 8646 3397 8626 3399 8620
TIME...MOT...LOC 2335Z 227DEG 46KT 3392 8613 

$$

89^GSatterwhite

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 5, 1:13 PM CDT, 4 hours 43 minutes earlier.

Area forecast discussion, Apr 5, 1:13 PM CDT, 4 hours 43 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
113 PM CDT Wed Apr 5 2017

.UPDATE...
For 18Z Aviation.

&&

.DISCUSSION...

Effective warm front roughly positioned from northern Sumter
County northeast across southern Bibb County east across southern
Talladega County and into southern Cleburne County.

The airmass is continuing to rapidly destabilize south of the warm
front with temperatures in the low to mid 70's along the U.S.
Highway 80 corridor along with dew points in the lower 70's
across our southern tier of counties.

We continue to monitor the potential for large hail with
thunderstorms near and north of the warm front and for the
increasing potential of all convective hazards to the southwest
across southern Alabama.

Our concern continues to increase with discrete storms moving out
of Clarke and Monroe Counties and into Wilcox County while
additional discrete storms are moving out of Escambia and Conecuh
Counties and into Covington County. These storms will pose a
threat to Selma/Montgomery/Troy areas through the next few hours.

Visible satellite imagery indicates some breaks in the clouds from
Washington County north to Tuscaloosa County. Solar radiation will
help to further raise temperatures and will result in further
airmass destabilization through the remainder of the morning
hours across our western and southwest counties.

The latest derived hodograph from the KBMX radar velocity wind
profile indicates 0-6 km bulk shear of 54 knots and 0-1 km storm
relative helicities of 108 m2/s2. The environment remains
supportive of severe thunderstorms and tornadoes south of the warm
front.

05

&&

.AVIATION...
18Z TAF Discussion.

Except for a small line of TSRA moving northeast toward/thru
ASN/ANB over the next hour or so, we are in a lull in the activity
for the most part with the activity expected to pick back up in
the 21-23z time frame ahead of our approaching front. Some storms
could be strong to severe late this afternoon into the early
evening. Winds are expected to shift and remain gusty tonight
behind the front. Overall VFR cigs are expected outside of
convection.

08

&&

.FIRE WEATHER...

A storm system will bring rain and thunderstorms to the area
through tonight. Rain-free weather returns Thursday through the
weekend. Critical fire weather conditions are not expected through
the next 7 days.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     47  61  40  62  36 /  50  20  10   0   0
Anniston    48  61  40  63  38 /  60  20  10   0   0
Birmingham  47  62  43  63  39 /  30  20  10   0   0
Tuscaloosa  47  65  43  65  39 /  30  10   0   0   0
Calera      48  63  43  64  40 /  30  10  10   0   0
Auburn      50  62  42  62  40 /  60  10  10   0   0
Montgomery  51  68  44  66  41 /  60  10   0   0   0
Troy        52  66  43  65  39 /  60  10   0   0   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&

05/08
Hazardous weather outlook, Apr 5, 4:54 PM CDT, 1 hour 2 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
454 PM CDT Wed Apr 5 2017

ALZ011>015-017>050-070100-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
454 PM CDT Wed Apr 5 2017

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook Through Tonight.

Severe thunderstorms will be possible along an approaching cold
front across all of Central Alabama with tornadoes, damaging
straight line winds, and large hail all possible. The best chances
for severe thunderstorms along with strong tornadoes will be along,
north, and east of an Oneonta to Lake Martin to Opelika line. The
threat will end from west to east after the front moves through and
could go to as late as 9 PM across the far eastern counties.

Behind the storms and the front look for windy conditions with
sustained winds of 20 to 30 mph and gusts of 30 to 40 mph possible
at times after around 10 PM.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Windy conditions will continue to be possible during the daytime
hours through around 7 PM.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management will be
necessary through this evening.

08

In the hours before

Local storm report, Apr 5, 5:46 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
546 PM CDT WED APR 5 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0546 PM     HAIL             1 S VESTAVIA HILLS      33.42N 86.78W
04/05/2017  E1.00 INCH       JEFFERSON          AL   PUBLIC

&&

MAL
Local storm report, Apr 5, 5:47 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
547 PM CDT WED APR 5 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     HAIL             2 ESE HOOVER            33.40N 86.78W
04/05/2017  E0.50 INCH       JEFFERSON          AL   AMATEUR RADIO

&&

MAL
Local storm report, Apr 5, 5:52 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
552 PM CDT WED APR 5 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0552 PM     HAIL             CAHABA HEIGHTS          33.46N 86.73W
04/05/2017  E1.75 INCH       JEFFERSON          AL   PUBLIC

&&

MAL
Local storm report, Apr 5, 5:54 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
554 PM CDT WED APR 5 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     HAIL             1 S THE SUMMIT          33.44N 86.73W
04/05/2017  E1.75 INCH       JEFFERSON          AL   EMERGENCY MNGR

            COLONNADE SHOPPING AREA.

&&

MAL
Local storm report, Apr 5, 5:55 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
555 PM CDT WED APR 5 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     HAIL             3 SW JEMISON            32.94N 86.77W
04/05/2017  E0.25 INCH       CHILTON            AL   PUBLIC

&&

MAL
Local storm report, Apr 5, 5:56 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
556 PM CDT WED APR 5 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     HAIL             1 ESE LEEDS             33.54N 86.53W
04/05/2017  E0.50 INCH       JEFFERSON          AL   AMATEUR RADIO

&&

MAL

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 5, 1:24 AM CDTSevere Thunderstorm WarningBMXBarbour66 min
Apr 5, 2:04 AM CDTSevere Thunderstorm WarningBMXBarbour, Pike56 min
Apr 5, 2:44 AM CDTSevere Thunderstorm WarningBMXRussell32 min
Apr 5, 3:32 AM CDTSevere Thunderstorm WarningBMXRussell43 min
Apr 5, 3:35 AM CDTSevere Thunderstorm WarningBMXHale, Perry40 min
Apr 5, 3:54 AM CDTSevere Thunderstorm WarningBMXBibb, Tuscaloosa34 min
Apr 5, 3:57 AM CDTSevere Thunderstorm WarningBMXAutauga, Lowndes, Montgomery33 min
Apr 5, 4:11 AM CDTSevere Thunderstorm WarningBMXBibb, Perry49 min
Apr 5, 4:45 AM CDTSevere Thunderstorm WarningBMXChilton, Shelby44 min
Apr 5, 5:22 AM CDTSevere Thunderstorm WarningBMXCalhoun, Clay, Cleburne, Talladega38 min
Apr 5, 5:24 AM CDTSevere Thunderstorm WarningBMXChambers, Tallapoosa51 min
Apr 5, 6:02 AM CDTSevere Thunderstorm WarningBMXClay, Randolph58 min
Apr 5, 6:04 AM CDTSevere Thunderstorm WarningBMXBibb, Hale, Perry56 min
Apr 5, 6:52 AM CDTSevere Thunderstorm WarningBMXShelby83 min
Apr 5, 7:22 AM CDTAreal Flood AdvisoryBMXGreene, Pickens, Sumter, Tuscaloosa3 hr
Apr 5, 7:40 AM CDTAreal Flood AdvisoryBMXBlount, Jefferson3 hr
Apr 5, 8:43 AM CDTAreal Flood AdvisoryBMXCalhoun, St. Clair, Shelby, Talladega3 hr
Apr 5, 9:00 AM CDTSevere Thunderstorm WarningBMXDallas, Lowndes75 min
Apr 5, 9:13 AM CDTSpecial Weather StatementBMXCleburne32 min
Apr 5, 9:35 AM CDTSevere Thunderstorm WarningBMXBarbour, Pike70 min
Apr 5, 10:16 AM CDTSevere Thunderstorm WarningBMXMontgomery29 min
Apr 5, 10:29 AM CDTAreal Flood AdvisoryBMXCalhoun, Clay, Cleburne, Randolph3 hr
Apr 5, 10:38 AM CDTSevere Thunderstorm WarningBMXElmore, Macon, Tallapoosa67 min
Apr 5, 10:56 AM CDTSevere Thunderstorm WarningBMXBarbour49 min
Apr 5, 11:43 AM CDTSevere Thunderstorm WarningBMXBibb, Tuscaloosa32 min
Apr 5, 11:55 AM CDTSevere Thunderstorm WarningBMXShelby66 min
Apr 5, 12:53 PM CDTSpecial Weather StatementBMXTalladega82 min
Apr 5, 1:42 PM CDTSpecial Weather StatementBMXCleburne33 min
Apr 5, 2:35 PM CDTSpecial Weather StatementBMXCleburne25 min
Apr 5, 3:03 PM CDTSpecial Weather StatementBMXTalladega42 min
Apr 5, 3:22 PM CDTSevere Thunderstorm WarningBMXSt. Clair, Talladega38 min
Apr 5, 3:48 PM CDTSevere Thunderstorm WarningBMXCalhoun, Cleburne, Talladega67 min
Apr 5, 4:08 PM CDTTornado WarningBMXCleburne52 min
Apr 5, 4:10 PM CDTSevere Thunderstorm WarningBMXCalhoun, Cherokee, Etowah45 min
Apr 5, 4:37 PM CDTWind AdvisoryBMXAutauga, Barbour, Bibb, Blount, Bullock, Calhoun and 33 more26 hr
Apr 5, 4:59 PM CDTSpecial Weather StatementBMXRandolph46 min
Apr 5, 5:30 PM CDTSevere Thunderstorm WarningBMXJefferson, Shelby45 min
Apr 5, 5:32 PM CDTSpecial Weather StatementBMXRandolph13 min
Apr 5, 5:33 PM CDTSpecial Weather StatementBMXRandolph, Tallapoosa57 min
Apr 5, 5:55 PM CDTSevere Thunderstorm WarningBMXChilton, Shelby35 min
Apr 5, 6:03 PM CDTSevere Thunderstorm WarningBMXRandolph27 min
Apr 5, 6:17 PM CDTSevere Thunderstorm WarningBMXCalhoun, St. Clair, Talladega43 min
Apr 5, 6:20 PM CDTSpecial Weather StatementBMXDeKalb25 min
Apr 5, 6:32 PM CDTSevere Thunderstorm WarningBMXSt. Clair, Shelby, Talladega27 min
Apr 5, 6:35 PM CDTSevere Thunderstorm WarningBMXEtowah25 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.